Skip to content
My WebMD Sign In, Sign Up
warfarin

Interactions

Anticoagulants/Allopurinol

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, the effects of your blood thinning medicine may increase.

What might happen:

You may experience an increased chance for bleeding including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.

What you should do about this interaction:

Contact your healthcare professionals (e.g. doctor or pharmacist) about taking these two medicines together. They may already be aware of this interaction and may be monitoring you for it. If your doctor prescribes these medicines together, it may be necessary to check your bleeding times more often. If you experience signs of bleeding or bruising, contact your doctor. The dose of your blood-thinner may need adjusting. Do not start, stop, or change the dosage of any medicine before checking with them first.Reference:1.Vesell ES, Passananti GT, Greene FE. Impairment of drug metabolism in man by allopurinol and nortriptyline. N Engl J Med 1970 Dec 31;283(27):1484-8.

References:

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

URAC: Accredited Health Web Site HONcode Seal AdChoices